Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 286, NWS Birmingham, AL

August 19, 2002Montgomery County, Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 19, 2002, 1:11 PM CDT for Montgomery County, Pike County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2002, 1:11 PM CDT (18:11 UTC)
Expired
Aug 19, 2002, 1:45 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Montgomery County, AL, Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 10:55 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 19, 10:55 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1055 AM CDT MON AUG 19 2002

CURRENT RADAR LOOP INDICATES A FEW SHOWERS DEVELOPING ACROSS
PORTIONS OF NORTH AND CENTRAL ALABAMA.  SEVERAL CELLS ARE LOCATED
NEAR UPPER LEVEL VORT MAX DEPICTED BY RUC TO BE MOVING ACROSS SOUTH
CENTRAL ALABAMA.  COVERAGE OF SHOWERS/THUNDERSTORMS WILL INCREASE IN
COVERAGE THROUGH THIS AFTERNOON...WITH THE BEST CHANCES OF SOUTH OF
THE TENNESSEE VALLEY AREA AS ADVERTISED BY CURRENT FORECAST.  HAVE
TWEAKED TEMPERATURES UP SLIGHTLY...MAINLY ACROSS NORTHERN AREAS.
OTHERWISE CURRENT FORECAST LOOKS TO BE ON TRACK. UPDATED ZONES OUT
SHORTLY.

.BHM...NONE.

In the hours before

Special weather statement, Aug 19, 7:30 AM CDT, 5 hours 41 minutes before
ALZ001>050-191430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT MON AUG 19 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM...MOIST...AND UNSTABLE AIRMASS WILL CONTINUE TO REMAIN OVER
THE FORECAST AREA TODAY AND TONIGHT.  AS A RESULT...SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP...
AND LAST INTO THE EARLY EVENING HOURS.  WHILE NO ORGANIZED SEVERE
THUNDERSTORM DEVELOPMENTS ARE ANTICIPATED...A FEW THUNDERSTORMS
MAY REACH STRONG TO SEVERE LIMITS...WITH DAMAGING WINDS AND FREQUENT
LIGHTNING THE MAIN CONCERNS.

ACTIVATION OF MULTIPLE STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL GROUPS SHOULD NOT BE NECESSARY TODAY AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:52 AM CDTSevere Thunderstorm WarningBMXElmore23 min
Aug 19, 12:15 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery30 min
Aug 19, 2:05 PM CDTSevere Thunderstorm WarningBMXLowndes25 min
Aug 19, 2:22 PM CDTSevere Thunderstorm WarningBMXAutauga23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.